Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 9:14 PM EST for Grant County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 9:14 PM EST (02:14 UTC)
- Expired
- Jun 4, 2002, 10:00 PM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 9:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1660 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 050214 SVRFWA INC053-050300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 913 PM EST TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN INDIANA * UNTIL 1000 PM EST * AT 913 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF SWAYZEE...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... SWAYZEE SWEETSER MARION FAIRMOUNT GAS CITY JONESBORO SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4058 8610 4040 8610 4041 8548 4059 8547
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:18 PM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Jun 4, 3:18 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 318 PM EST TUE JUN 4 2002 MID LEVEL CAP HAS BEEN WEAKENING...BUT STILL ABLE TO INHIBIT TSTM FORMATION OVER NRN INDIANA AND NW OH. STNRY FRONT ACRS FAR NRN INDIANA HAS BEEN A TRIGGER FOR STORMS. STORMS AT 20Z FIRING ALONG FRONT WEST OF FWA...SO EXPECT DEEPER CONVECTION ALONG FRONT. WILL KEEP LIKELY OR HIGHER POPS TONIGHT AS FRONT PUSHES SOUTH AS A COLD FRONT. STILL EXPECT SOME STORMS AND SHOWERS WEDNESDAY AS STILL EXPECT PCPN BEHIND FRONT...OTHERWISE...SHOULD SEE RAIN ENDING FROM THE NW AS FRONT MOVES FARTHER SOUTH. GENERALLY USED ETA/AVN MOS AS THESE MODELS APPEAR TO HAVE A REASONABLE HANDLE ON THERMAL FIELDS AND LOCATION OF CONVECTION. EXPECT PARTLY CLOUDY CONDTNS THURS AND FRI WITH TEMPS A LITTLE BELOW NORMAL BEHIND FRONT. EXTENDED FORECAST THE BIG CHALLENGE IS WHETHER OR NOT TO ADD PRECIPITATION CHANCES FOR SUNDAY. THE AVN MODEL BRINGS A WEAK UPPER TROUGH ALONG THE SOUTHERN STREAM OF THE JET STREAM ACROSS THE SOUTHERN PLAINS AND THE LOW MISSISSIPPI VALLEY. ALTHOUGH THE UKMET AND ECMWF DO NOT READILY PICK UP ON THIS WAVE...A MOIST SOUTHERLY FLOW AND APPROACHING FRONT TO THE WEST AS A LOW EJECTS ACROSS THE NORTHERN PLAINS WARRANTS THE INCLUSION OF POPS ON SUNDAY. WITH THE UNCERTAIN TIMING OF THIS FRONT...WE KEPT THE CHANCE FOR POPS IN THE FORECAST ON MONDAY AND TUESDAY. LITTLE CHANGES WERE MADE TO THE TEMPERATURES. .IWX...NONE. SKIP/MBS/PBM
In the hours before
Local storm report, Jun 4, 6:10 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM 3 NW OHIO CITY OH 1.75 INCH HAIL
06/04/02 VAN WERT REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 4, 6:31 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 5 E MONROE IN .75 INCH HAIL
06/04/02 ADAMS REPORTED BY STORM
SPOTTER.Special weather statement, Jun 4, 6:58 PM EST, 2 hours 16 minutes before
INZ003>009-012>018-020-022>027-032>034-OHZ015-016-024-025-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 658 PM EST TUE JUN 4 2002 THE SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN INDIANA HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN EFFECT ALONG AND NORTH OF A LINE FROM WINAMAC TO FORT WAYNE. HOWEVER...THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF NORTHERN INDIANA REMAINS IN EFFECT UNTIL 9 PM EST FOR WHITE...CASS...MIAMI...WABASH...HUNTINGTON...WELLS...ADAMS... GRANT...BLACKFORD AND JAY COUNTIES IN NORTHERN INDIANA. AN INTENSE LINE OF THUNDERSTORMS WILL MOVE OUT OF ILLINOIS TOWARD THESE COUNTIES...SO THE WATCH REMAINS IN EFFECT. THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF NORTHWEST OHIO REMAINS IN EFFECT UNTIL MIDNIGHT EDT. COUNTIES IN THIS WATCH INCLUDE PAULDING...PUTNAM...VAN WERT AND ALLEN. THUNDERSTORMS THAT WERE OCCURRING OVER THESE COUNTIES SHORTLY BEFORE 8 PM EDT HAVE BEEN WEAKENING. HOWEVER...MORE STORMS ARE EXPECTED TO MOVE THESE COUNTIES EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER UPDATES.
Local storm report, Jun 4, 7:16 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM BIPPUS IN 1 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY FIRE AND
RESCUE.
1226 PM 2 S ABOITE IN 1 INCH HAIL
06/04/02 ALLEN REPORTED BY EMERGENCY
MANAGEMENT.
1240 PM FT WAYNE BAER ARPT IN .75 INCH HAIL
06/04/02 ALLEN REPORTED BY STORM
SPOTTER.
1240 PM 3 N FT WAYNE BAER ARPT IN 1 INCH HAIL
06/04/02 ALLEN REPORTED BY STORM
SPOTTER.
1240 PM FT WAYNE BAER ARPT IN 1.5 INCH HAIL
06/04/02 ALLEN REPORTED BY FIRE AND
RESCUE.
1242 PM 3 NE FT WAYNE BAER ARPT IN .75 INCH HAIL
06/04/02 ALLEN EVENT DURATION 2
MINUTES. REPORTED BY
STORM SPOTTER.
0345 PM 4 SW ROCHESTER IN 1.75 INCH HAIL
06/04/02 FULTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0352 PM 1 SW ROCHESTER IN 1.75 INCH HAIL
06/04/02 FULTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0415 PM ROANN IN .75 INCH HAIL
06/04/02 WABASH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0422 PM NORTH MANCHESTER IN .88 INCH HAIL
06/04/02 WABASH REPORTED BY STORM
SPOTTER.
0430 PM 3 SE CHILI IN .75 INCH HAIL
06/04/02 MIAMI REPORTED BY HAM RADIO
OPERATOR.
0440 PM 7 WNW WABASH IN 1.75 INCH HAIL
06/04/02 WABASH REPORTED BY STORM
SPOTTER.
0443 PM 1 N WABASH IN 1 INCH HAIL
06/04/02 WABASH REPORTED BY STORM
SPOTTER.
0446 PM 1 N WABASH IN 1 INCH HAIL
06/04/02 WABASH REPORTED BY STORM
SPOTTER.
0452 PM 2 NW HUNTINGTON IN 1.75 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY STORM
SPOTTER.
0452 PM 1 N HUNTINGTON IN .75 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY STORM
SPOTTER.
0453 PM 4 S HUNTINGTON IN FUNNEL CLOUD
06/04/02 HUNTINGTON REPORTED BY HAM RADIO
OPERATOR.
0453 PM 2 W HUNTINGTON IN .75 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY HAM RADIO
OPERATOR.
0456 PM 10 NW HUNTINGTON IN 1 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY HAM RADIO
OPERATOR.
0458 PM ROANOKE IN 1 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0507 PM ANDREWS IN 1 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY HAM RADIO
OPERATOR.
0509 PM 6 NNW UNIONDALE IN 1 INCH HAIL
06/04/02 WELLS REPORTED BY HAM RADIO
OPERATOR.
0520 PM OSSIAN IN .88 INCH HAIL
06/04/02 WELLS REPORTED BY STORM
SPOTTER.
0523 PM 3 SW HUNTINGTON IN .75 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY HAM RADIO
OPERATOR.
0524 PM 1 N OSSIAN IN 1.25 INCH HAIL
06/04/02 WELLS REPORTED BY PUBLIC.
0525 PM 1 N OSSIAN IN .88 INCH HAIL
06/04/02 WELLS REPORTED BY HAM RADIO
OPERATOR.
0530 PM 2 N TOCSIN IN 1 INCH HAIL
06/04/02 WELLS REPORTED BY STORM
SPOTTER.
0540 PM 1 N DECATUR IN .75 INCH HAIL
06/04/02 ADAMS REPORTED BY HAM RADIO
OPERATOR.
0545 PM 2 NE DECATUR IN 1 INCH HAIL
06/04/02 ADAMS REPORTED BY HAM RADIO
OPERATOR.
0555 PM 2 NW WREN OH .75 INCH HAIL
06/04/02 VAN WERT REPORTED BY HAM RADIO
OPERATOR.
0600 PM 5 SW VAN WERT OH 1.75 INCH HAIL
06/04/02 VAN WERT REPORTED BY HAM RADIO
OPERATOR.
0607 PM 3 NW OHIO CITY OH 1.75 INCH HAIL
06/04/02 VAN WERT REPORTED BY HAM RADIO
OPERATOR.
0613 PM 5 E MONROE IN .75 INCH HAIL
06/04/02 ADAMS REPORTED BY STORM
SPOTTER.Local storm report, Jun 4, 8:53 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM LIMA OH 1 INCH HAIL
06/04/02 ALLEN REPORTED BY STORM
SPOTTER.Special weather statement, Jun 4, 8:59 PM EST, 15 minutes before
INZ020-022>027-032>034-OHZ015-016-024-025-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 859 PM EST TUE JUN 4 2002 ...NEW SEVERE THUNDERSTORM WATCH ISSUED FOR PORTIONS OF NORTHERN INDIANA AND NORTHWESTERN OHIO... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 384 EFFECTIVE UNTIL 2 AM EST FOR THE FOLLOWING COUNTIES. IN INDIANA...CASS...MIAMI...WABASH...GRANT...HUNTINGTON...WELLS... BLACKFORD...ADAMS...AND JAY. IN OHIO...VAN WERT AND ALLEN. THIS WATCH WILL REPLACE SEVERE THUNDERSTORM WATCH NUMBER 379 THAT WAS VALID UNTIL 9 PM EST ACROSS NORTHERN INDIANA AND NUMBER 383 THAT WAS VALID UNTIL MIDNIGHT EDT FOR PORTIONS OF OHIO. AS OF 9 PM EST... WHITE COUNTY IN INDIANA AND PAULDING AND PUTNAM COUNTIES IN OHIO WILL NO LONGER BE UNDER SEVERE THUNDERSTORM WATCHES. AT THIS TIME... THE GREATEST THREAT FOR SEVERE WEATHER WILL REMAIN OUT OF THESE COUNTIES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER UPDATES. FISHER
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.